MELISSA BLOCK, HOST:
In Syria, the death toll from Wednesday's apparent chemical weapons attack is still rising, and thousands of people are sick. Bashar al-Assad's regime emphatically denies using chemical weapons.
Earlier today, I spoke with a doctor who's been treating victims of the attack at a clinic in the Damascus suburbs. He goes by the name Abo Abdulrahman, and he's convinced that Syrian forces used sarin gas. He says from the start, a massive number of victims needed help.
DR. ABO ABDULRAHMAN: In the first minute, we got about 150 injury at once. So we got so stunned and shocked. All people have symptoms differs from, we can say, massive bronchial drowning, massive secretions in the lungs.
BLOCK: You're saying massive secretions in the lungs.
ABDULRAHMAN: Yes, because of the sarin gas. So you can't take oxygen from the air. You have strong apnea. You have slowness. You have excitation and convulsions. So you can't control the patient, and you find it so difficult and so hard to help him. You have the pressure on the eyes so they can't see as usual. You have strong headache. You have vomiting.
BLOCK: When you're describing the secretions in the lungs, you're essentially saying that people were suffocating.
BLOCK: People could not breathe.
ABDULRAHMAN: Yes. Yeah.
BLOCK: You mentioned that 150 people were brought in at once. How many patients did you see over time?
ABDULRAHMAN: It was just the first part of the problem. And after 10 minutes, we got another 100 patients. Every 10 minutes, every 10 to 15 minutes, the rescue cars get a lot and a lot of the - of patients, and you have to do a resuscitation for the new ones. So the patients couldn't take the enough care. And we have lost a lot of martyrs because of these problems. We didn't have enough supplies and capability because this time, they use special concentration, maybe a high dose of the sarin gas in the shelling - in the shell and bombs.
BLOCK: You're saying that you're clear that this was sarin gas, and that you've seen this before, used before, but in lower concentrations.
BLOCK: When did you see this used before?
ABDULRAHMAN: In the same area. The area which was shelled yesterday was shelled many times, about 10 times. But this time, the bombs were focused on the citizens and civilians. Maybe the former times it was on the front lines, but this time about 95 percent of the injuries was from - just from civilians.
BLOCK: As these patients were coming into your hospital, was it immediately clear to you what you were dealing with, what had happened?
ABDULRAHMAN: Yeah, yeah, yeah. It's so obvious for a doctor.
BLOCK: How was it obvious?
ABDULRAHMAN: From the symptoms, the nasal secretions I told you, the apneas, the excitation, convulsions, the spasm and (unintelligible), it's so clear symptoms.
BLOCK: And how did the medical team protect itself from contamination as you were trying to treat these patients?
ABDULRAHMAN: This time we couldn't do anything because the huge numbers of injuries couldn't let us to take care of ourselves. So we (unintelligible) with everything, secretions and maybe blood from the vomiting. You can't imagine what happened.
ABDULRAHMAN: So this time, a lot of the medical staff was impacted. And then a lot of them was sick today and yesterday. They - we have two martyrs from the medical staff.
BLOCK: You're saying that there are two people on your medical staff who, you say, were martyrs. They died as well?
ABDULRAHMAN: Yeah. They died rescuing the injuries at their homes. It was under the exposure of the substances they get into the area of the shelling and they got the highest exposure, maybe they had higher exposure than the patients themselves.
BLOCK: Mm-hmm. How many patients in all did you see at your hospital?
ABDULRAHMAN: In our hospital, in 10 hours we had received about 800 injuries. And we had about 150 martyrs. And in the whole time in general, we have about 1,500 martyrs and we have 10,000 injuries.
BLOCK: So you're saying at least 1,500 people killed, 10,000 injured in these attacks. Dr. Abdulrahman, are you yourself experiencing any symptoms of chemical weapons poisoning?
ABDULRAHMAN: Yeah, yeah, yeah. I have vomiting and nausea. I have strong pressure in my eyes and strong headache. And we have guy in our staff, they got - they fall on the ground and we have to resuscitate them.
BLOCK: Dr. Abdulrahman, thank you very much for talking with us.
ABDULRAHMAN: Thank you too.
BLOCK: That's Dr. Abo Abdulrahman, a pseudonym. He's been treating victims of the attacks in the suburbs of Damascus. Attacks, he says, were clearly from poison gas.
(SOUNDBITE OF MUSIC)
AUDIE CORNISH, HOST:
You're listening to ALL THINGS CONSIDERED from NPR News.
NPR transcripts are created on a rush deadline by Verb8tm, Inc., an NPR contractor, and produced using a proprietary transcription process developed with NPR. This text may not be in its final form and may be updated or revised in the future. Accuracy and availability may vary. The authoritative record of NPR’s programming is the audio record.